Journal of Applied Mathematics

Hydrodynamic scaling limit of continuum solid-on-solid model

Anamaria Savu

Full-text: Open access

Abstract

A fourth-order nonlinear evolution equation is derived from a microscopic model for surface diffusion, namely, the continuum solid-on-solid model. We use the method developed by Varadhan for the computation of the hydrodynamic scaling limit of nongradient models. What distinguishes our model from other models discussed so far is the presence of two conservation laws for the dynamics in a nonperiodic box and the complex dynamics that is not nearest-neighbor interaction. Along the way, a few steps have to be adapted to our new context. As a byproduct of our main result, we also derive the hydrodynamic scaling limit of a perturbation of the continuum solid-on-solid model, a model that incorporates both surface diffusion and surface electromigration.

Article information

Source
J. Appl. Math., Volume 2006 (2006), Article ID 69101, 37 pages.

Dates
First available in Project Euclid: 16 January 2007

Permanent link to this document
https://projecteuclid.org/euclid.jam/1168975518

Digital Object Identifier
doi:10.1155/JAM/2006/69101

Mathematical Reviews number (MathSciNet)
MR2231983

Zentralblatt MATH identifier
1141.82324

Citation

Savu, Anamaria. Hydrodynamic scaling limit of continuum solid-on-solid model. J. Appl. Math. 2006 (2006), Article ID 69101, 37 pages. doi:10.1155/JAM/2006/69101. https://projecteuclid.org/euclid.jam/1168975518


Export citation

References

  • A. Barabási and H. E. Stanley, Fractal Concepts in Surface Growth, Cambridge University Press, Cambridge, 1995.
  • L. Bertini, C. Landim, and S. Olla, Derivation of Cahn-Hilliard equations from Ginzburg-Landau models, Journal of Statistical Physics 88 (1997), no. 1-2, 365--381.
  • C. C. Chang and H.-T. Yau, Fluctuations of one-dimensional Ginzburg-Landau models in nonequilibrium, Communications in Mathematical Physics 145 (1992), no. 2, 209--234.
  • J.-D. Deuschel and D. W. Stroock, Large Deviations, Pure and Applied Mathematics, vol. 137, Academic Press, Massachusetts, 1989.
  • S. D. Eidel'man, Parabolic Systems, North-Holland, Amsterdam, 1969.
  • J. Fritz, On the hydrodynamic limit of a scalar Ginzburg-Landau lattice model: the resolvent approach, Hydrodynamic Behavior and Interacting Particle Systems (Minneapolis, Minn, 1986), IMA Vol. Math. Appl., vol. 9, Springer, New York, 1987, pp. 75--97.
  • T. Funaki and H. Spohn, Motion by mean curvature from the Ginzburg-Landau $\nabla \phi $ interface model, Communications in Mathematical Physics 185 (1997), no. 1, 1--36.
  • M. Z. Guo, G. C. Papanicolaou, and S. R. S. Varadhan, Nonlinear diffusion limit for a system with nearest neighbor interactions, Communications in Mathematical Physics 118 (1988), no. 1, 31--59.
  • C. Kipnis and C. Landim, Scaling Limits of Interacting Particle Systems, Fundamental Principles of Mathematical Sciences, vol. 320, Springer, Berlin, 1999.
  • J. Krug, H. T. Dobbs, and S. Majaniemi, Adatom mobility for the solid-on-solid model, Zeitschrift für Physik B 97 (1995), no. 2, 281--291.
  • C. Landim, S. Olla, and S. R. S. Varadhan, Symmetric simple exclusion process: regularity of the self-diffusion coefficient, Communications in Mathematical Physics 224 (2001), no. 1, 307--321.
  • T. Nishikawa, Hydrodynamic limit for the Ginzburg-Landau $\nabla \phi $ interface model with a conservation law, Journal of Mathematical Sciences. The University of Tokyo 9 (2002), no. 3, 481--519.
  • J. Quastel, Diffusion of color in the simple exclusion process, Communications on Pure and Applied Mathematics 45 (1992), no. 6, 623--679.
  • --------, Large deviations from a hydrodynamic scaling limit for a nongradient system, The Annals of Probability 23 (1995), no. 2, 724--742.
  • --------, Bulk diffusion in a system with site disorder, The Annals of Probability 34 (2006), no. 5.
  • A. Savu, Hydrodynamic scaling limit of continuum solid-on-solid model, Ph.D. thesis, University of Toronto, Toronto, 2004.
  • --------, Closed and exact functions in the context of Ginzburg-Landau models, to appear in Canadian Journal of Mathematics, http://arxiv.org/abs/math/0506002.
  • M. Schimschak and J. Krug, Surface electromigration as a moving boundary value problem, Physical Review Letters 78 (1997), no. 2, 278--281.
  • S. R. S. Varadhan, Nonlinear diffusion limit for a system with nearest neighbor interactions. II, Asymptotic Problems in Probability Theory: Stochastic Models and Diffusions on Fractals (Sanda/Kyoto, 1990), Pitman Res. Notes Math. Ser., vol. 283, Longman Sci. Tech., Harlow, 1993, pp. 75--128.
  • S. R. S. Varadhan and H.-T. Yau, Diffusive limit of lattice gas with mixing conditions, The Asian Journal of Mathematics 1 (1997), no. 4, 623--678.